Thunderstorm Wind, Hampshire
- When
- July 10, 3:05 PM EST to 3:15 PM EST
- Where
- Hampshire County, Chesterfield
- Measured
- 50 kt (58 mph)
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.400, -72.850
Severe thunderstorms rolled through much of western and central Massachusetts, dropping large hail and downing trees and power lines in Hampden, Hampshire, Worcester, and Middlesex Counties. Hail the size of ping pong balls was reported in South Oxford, while quarter-sized hail fell in South Amherst, Belchertown, Ware, Chester, and Huntington.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Severe thunderstorms rolled through much of western and central Massachusetts, dropping large hail and downing trees and power lines in Hampden, Hampshire, Worcester, and Middlesex Counties. Hail the size of ping pong balls was reported in South Oxford, while quarter-sized hail fell in South Amherst, Belchertown, Ware, Chester, and Huntington. A spotter in Springfield reported nickel-sized hail, and dime-sized hail was observed in Northampton, Warren, Chester, Brookfield, and West Boylston. Around 6,000 electric customers, mostly in the Connecticut River Valley, lost power during the storms.In Eastern Massachusetts, the storms produced frequent lightning. In Revere, a man out walking his dog was struck and killed by lightning. Lightning struck two homes in Norwood, as well as an antenna on Norwood Town Hall, disrupting fire department communications. Minor damage was reported in all instances. Lightning also struck a utility pole in Canton, causing several homes to lose power. In Randolph, a large section of town was left without power due to lightning strikes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 10, 11:15 AM EST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 1215 PM EDT TUE JUL 10 2001 WILL ISSUE UPDATE TO CLEAN UP ZONE WORDING...ELIMINATE EARLY FOG IN MOST AREAS...AND EXTENDING THE FOG ON PARTS OF CAPE COD AND THE ISLANDS WHERE THE FOG BANK IS LINGERING. CAPES OVER 1000 ACROSS NORTHERN NEW ENGLAND AND EASTERN PORTIONS OF SRN NEW ENG THIS AFTN. ANOTHER AREA OF 1000 PLUS WILL MOVE INTO WESTERN NEW ENGLAND THIS AFTN AND ACROSS THE REST OF THE REGION THIS EVE. DEWPOINTS ARE IN THE LOW TO MID 60S. ALL LEADS TO LIIHOOD OF TSTMS WITH HEAVY DOWNPOURS...HAIL AND GUSTY WINDS THIS AFTN. WITH BOTH INSTABILITY AND DYNAMICS...WL CONT ABV MOS POPS AND ADD EXTRA WORDING TO TSTM FCST FOR THIS AFTN AND EVENING. PCBL WATER FCST TO MAX AROUND 1.3 INCHES PER ETA AND 1.50 PER AVN. ENOUGH TO ADD LCL RW+ TO WORDING AS WELL. SVR WX OUTLOOK WAS UPDATED LATE MORNING. .BOX...NONE.
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-102300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 1145 AM EDT TUE JUL 10 2001 ...SEVERE THUNDERSTORMS ARE POSSIBLE IN SOUTHERN NEW ENGLAND THIS AFTERNOON AND EVENING... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM MID AFTERNOON THROUGH THIS EVENING ACROSS ALL OF SOUTHERN NEW ENGLAND. WIND GUSTS TO 75 MPH AND LARGE HAIL ARE POSSIBLE...ESPECIALLY FROM 3 TO 10 PM. THE THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON IN WESTERN AND CENTRAL NEW YORK STATE ALONG AND AHEAD OF A COLD FRONT. THIS COLD FRONT WAS MOVING FROM CANADA INTO WESTERN NEW YORK STATE AT MIDDAY...AND WILL MOVE ACROSS SOUTHERN NEW ENGLAND THIS EVENING. AMATEUR RADIO AND OTHER SEVERE WEATHER SPOTTERS ARE REQUESTED TO CLOSELY MONITOR THIS SITUATION. SKYWARN ACTIVATION MAY BE REQUIRED AFTER 2 PM. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA COUTLET FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION.
The Albany radar (KENX), 102 km away, was scanning. The volume nearest the first event began at 20:06 UTC.
8 hail, 3 thunderstorm wind, 2 lightning. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Suffolk | 2001-07-10 | 33 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2001Every state in 2001This day in weather historyWarnings in Massachusetts, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258413, 5258414, 5258415, 5258416, 5258417, 5258418, 5258419, 5258420, 5258421, 5258422, 5258423, 5258425, 5258424.